Tornadoes · United States · Florida · 2020

EF1 tornado, Sirmans to Madison, Florida, March 31, 2020

From Sirmans to Madison, this EF1 tornado ran 11.7 miles across Madison County on March 31, 2020, touching down at 4:17 PM EDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 31, 2020
Touchdown
4:17 PM EDT (20:17 UTC)
Lifted
4:30 PM EDT (20:30 UTC)
On the ground
13 minutes
Path length
11.7 miles (18.9 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Madison County
Touchdown point
30.422, -83.636
Lift-off point
30.452, -83.442
Record number
2003311417-01

The damage survey

20 damage points were recorded along this path by NWS TAE, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Damaged pole has been replaced.
  • Trees uprooted and snapped.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strengthening surface low pressure area moved across the Tri-State region. A warm front lifted northward through the area, and a cold front moved through during the afternoon hours. Scattered thunderstorms moved across the area, some of which were severe.

Initial damage was noted in far eastern Jefferson County along HWY 257 near its intersection with Walker Spring Rd. Damage consisting of many hundreds of snapped and uprooted trees continued east northeast into Madison County eventually crossing HWY 19. There was also at least one wooden power pole snapped. This tornado was rated EF1 with max winds estimated at 90 mph.

Initial damage, consisting of a few dozen trees uprooted and snapped, was noted on a farm on the west side of HWY 221 just south of I-10. Damage, consisting of hundreds of snapped and uprooted trees, continued to the east northeast crossing Sundown Creek Rd. and eventually I-10. After the tornado crossed I-10 it moved into inaccessible areas of the Hixton Swamp Conservation Area. Based on radar the tornado remained on the ground continuously until damage became accessible again along HWY 360A just south of the intersection with CR 35. Damage to several trees at this location was the last damage evident from this tornado. Damage further northeast in Madison was from a separate brief spinup after this tornado lifted. This tornado was rated EF1 with max winds estimated at 90 mph.

A business suffered roof uplift and had a window blown in. There was significant water damage inside the business. There was an outbuilding damaged at the south Duval Street location as well. There was also scattered minor tree damage in the area. This tornado was rated EF0 with max winds estimated at 75 mph. Damage cost was estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS TAE issued a tornado warning for this county at 20:10 UTC, 7 minutes before the tornado touched down, in force until 20:45 UTC.

The county was under a tornado watch, issued at 18:24 UTC and running to 22:02 UTC.

Issued (UTC)ExpiredProductOffice
15:00 UTC00:00 UTCWind AdvisoryTAE
18:24 UTC22:02 UTCTornado WatchTAE
20:10 UTC20:45 UTCTornado WarningTAE
20:16 UTC20:45 UTCTornado WarningTAE
20:39 UTC21:02 UTCTornado WarningTAE

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:11 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Mar 31, 3:59 PM EDT, 18 minutes earlier.

Area forecast discussion, Mar 31, 3:59 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
359 PM EDT Tue Mar 31 2020

.NEAR TERM [Through Tonight]...

A positively tilted short wave trough axis extended from Indiana to
Mississippi at 19Z. Associated surface low pressure was moving east
across central GA with a warm front extending eastward from it to
extreme southern South Carolina. A cold front trails across our
forecast area and into the North Central Gulf of Mexico. Earlier
dominant pre-frontal squall line has merged with previously
discrete cells and extended from the Valdosta area southwest
across the Florida Big Bend. The cold pool has undercut most of
this convection which has primarily remained sub-severe over the
past hour. Convective trends and the speed of the line would
likely warrant an early cancellation of the most recently issued
tornado watch. However, the severe threat will persist for a
couple of more hours along and ahead of this line.

In addition to the severe threat, the strong onshore flow warrants a
high risk for rip currents, although there shouldn't be anyone in
the water with all beaches closed.

.SHORT TERM [Wednesday through Thursday night]...

High pressure will bring a cooler air mass to the region with highs
only in the upper 60s north of a Valdosta to Dothan line to mid 70s
near the coast. This will be the first cooler than normal afternoon
since the 8th of March! Temperatures will moderate as high pressure
moves east and will be near seasonal levels Thursday and Thursday
night.

.LONG TERM [Friday Through Tuesday]...

Temperatures will be back above normal by Friday and Saturday. A
weak disturbance in the Gulf of Mexico will return rain chances to
the area for Saturday night and Sunday. Return flow will become more
well established early in the work week with scattered showers
expected.

&&

.AVIATION...
[Through 18Z Wednesday]

A line of severe storms moved past DHN around 1730z w/the northern
edge clipping ABY. Some isolated cells ahead of the main line are
currently impacting all other terminals w/strong wind gusts.
Highest gusts are expected closest to the main line in the 19-22z
timeframe. Fluctuations in cigs/vsbys are also anticipated until
the storms exit the area this evening. Conds should improve
thereafter to VFR from west to east w/skies clearing but winds
remaining breezy and out of the northwest.

&&

.MARINE...

Advisory level onshore winds will shift to offshore after a cold
frontal passage this evening. Winds and seas will then drop below
headline criteria by midday Friday as high pressure builds over the
region. Winds will become light for a couple of days before
increasing from east this weekend as rain chances return.

&&

.FIRE WEATHER...

A cold front will cross the area late this afternoon and through the
evening. Behind the front, noticeably cooler and drier air will
arrive. Strong transport winds and deep mixing heights will result
in high dispersion indices once again tomorrow.

&&

.HYDROLOGY...

This system has been fairly progressive with 0.5 to 1.5 inches of
rain falling through 20 UTC and only another half inch or so
expected. Therefore, there are no flooding concerns.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee. Please relay any information to the
NWS while following all local, state and CDC guidelines.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   48  73  47  79  52 /  20   0   0   0   0
Panama City   51  73  53  75  58 /  10   0   0   0   0
Dothan        46  69  46  74  52 /  10   0   0   0   0
Albany        47  69  46  74  51 /  10   0   0   0   0
Valdosta      48  70  46  77  51 /  20   0   0   0   0
Cross City    51  74  48  79  51 /  30   0   0   0   0
Apalachicola  51  72  54  72  59 /  10   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-
     Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
     Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North Walton-
     South Walton-Washington.

     High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...Wind Advisory until 8 PM EDT this evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Wind Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 11 AM EDT /10 AM CDT/ Wednesday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Wool
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Gonzalez
MARINE...Wool
FIRE WEATHER...Wool
HYDROLOGY...Wool

In the hours before

Special weather statement, Mar 31, 3:18 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
318 PM EDT Tue Mar 31 2020

FLZ013>018-026-027-112-114-115-118-127-312015-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Calhoun FL-Inland Gulf FL-Coastal Gulf FL-Leon FL-Coastal Bay FL-
Coastal Jefferson FL-Inland Jefferson FL-Coastal Franklin FL-
Inland Wakulla FL-
318 PM EDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR GULF...SOUTHEASTERN BAY AND SOUTH
CENTRAL CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...WAKULLA...
GADSDEN...LIBERTY...JEFFERSON...LEON AND FRANKLIN COUNTIES IN BIG
BEND OF FLORIDA UNTIL 415 PM EDT/315 PM CDT/...

At 316 PM EDT/216 PM CDT/, Doppler radar was tracking strong
thunderstorms 10 miles southwest of Midway southwest to Mexico
Beach, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Carrabelle, Monticello, Quincy, Havana, Midway, Eastpoint,
Apalachicola, Tallahassee, St. Marks, Woodville, Crawfordville, St
George Island, Port St. Joe, Mexico Beach, Stonemill Creek, Doak
Campbell Stadium, Florida State University, Tallahassee Comm College,
Florida A And M and Tyndall Air Force Base.

A Tornado Watch remains in effect until 400 PM EDT/300 PM CDT/ for
Big Bend of and the Panhandle of Florida...and southwestern Georgia.
A Tornado Watch also remains in effect until 900 PM EDT/800 PM CDT/
for Big Bend of and the Panhandle of Florida.

LAT...LON 2952 8508 2960 8524 2994 8555 3070 8450
      3064 8360 3058 8360 3052 8373 3043 8372
      3038 8381 3032 8379 3019 8395 3008 8400
      3003 8392 2999 8398 3003 8405 2999 8426
      2985 8429 2981 8449 2975 8453 2953 8497
TIME...MOT...LOC 1916Z 276DEG 40KT 3040 8459

55-SCHOLL
Special weather statement, Mar 31, 3:21 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
321 PM EDT Tue Mar 31 2020

GAZ157>161-312015-
Brooks GA-Lanier GA-Lowndes GA-Grady GA-Thomas GA-
321 PM EDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY...SOUTHERN
LANIER...LOWNDES...THOMAS AND BROOKS COUNTIES UNTIL 415 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boston, or 13 miles west of Quitman, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Valdosta, Thomasville, Lake Park, Quitman, Hahira, Boston, Pavo,
Coolidge, I-75 At Exit 16, Moody Air Force Base, Remerton, Dasher,
Morven, Barwick, Barretts, Dillon, Everett, Rocky Hill, Merrillville
and Empress.

A Tornado Watch remains in effect until 400 PM EDT for south central
and southwestern Georgia. A Tornado Watch also remains in effect
until 900 PM EDT for Big Bend of Florida...and south central Georgia.

LAT...LON 3085 8309 3080 8310 3079 8313 3063 8314
      3068 8423 3104 8392 3101 8297 3087 8297
TIME...MOT...LOC 1921Z 260DEG 44KT 3072 8377

72-BUNKER
Local storm report, Mar 31, 3:26 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     4 W MORVEN              30.94N 83.57W
03/31/2020                   BROOKS             GA   911 CALL CENTER

            A COUPLE OF TREES WERE REPORTED DOWN IN
            BROOKS COUNTY.

&&
Local storm report, Mar 31, 4:04 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
404 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     1 NE PORT SAINT JOE     29.81N 85.29W
03/31/2020  M45 MPH          GULF               FL   MESONET

            MESONET STATION 0571W 0.5 NE PORT SAINT JOE
            (WEATHERSTEM).

&&
Special weather statement, Mar 31, 4:09 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
409 PM EDT Tue Mar 31 2020

FLZ015-018-019-027>029-115-118-127-128-GAZ159-160-312115-
Inland Franklin FL-Inland Taylor FL-Coastal Wakulla FL-
Coastal Jefferson FL-Inland Jefferson FL-Madison FL-
Coastal Franklin FL-Inland Wakulla FL-Coastal Taylor FL-Lafayette FL-
Brooks GA-Lowndes GA-
409 PM EDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE...
SOUTHEASTERN WAKULLA...TAYLOR...SOUTHWESTERN JEFFERSON...FRANKLIN...
MADISON AND SOUTH CENTRAL LOWNDES COUNTIES UNTIL 515 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorms 12
miles east of Woodville southwest to Apalachicola, moving east at 40
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Carrabelle, St. Marks, Perry, Eastpoint, Apalachicola, Madison, Lake
Park, St George Island, Crawfordville, Franklin, Dasher, Greenville,
Sopchoppy, Lee, Pinland, Jug Island, Royal Bluff, St George Island St
Pk, Pinetta and Panacea.

A Tornado Watch remains in effect until 900 PM EDT for Big Bend of
and the Panhandle of Florida...and south central Georgia.

LAT...LON 2960 8538 3001 8464 3001 8455 3002 8456
      3003 8459 3028 8408 3077 8324 3069 8313
      3063 8314 3063 8329 3039 8317 3025 8325
      3010 8321 2969 8363 2987 8375 3003 8406
      2999 8426 2985 8429 2981 8449 2953 8497
TIME...MOT...LOC 2008Z 269DEG 36KT 3032 8401

55-SCHOLL
Local storm report, Mar 31, 4:17 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     WATER SPOUT      3 S EASTPOINT           29.71N 84.88W
03/31/2020                   GMZ755             FL   PUBLIC

            WATERSPOUT REPORTED NEAR THE SAINT GEORGE
            ISLAND BRIDGE.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tallahassee Rgnl, FL (KTLH), 12:00Z

8.3 hours before the tornado, 73 km from the path. March 31, 2020.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -69256, lifted condensation level 734 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 125 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-69256 J/kg
Surface CAPE
187 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Tallahassee Rgnl, FL (KTLH), 00:00Z

3.7 hours after it, 73 km from the path. April 1, 2020.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -161, lifted condensation level 896 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-04-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -108 square meters per square second, 0 to 6 km bulk shear 64 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-161 J/kg
Surface CAPE
36 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
64 kt
0-1 km bulk shear
42 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:08 UTCTORNADO4 Ssw LamontJefferson, FLTORNADO TOUCHED DOWN SSW OF LAMONT AND DAMAGE WAS NOTED IN FAR EASTERN JEFFERSON COUNTY ALONG HWY 257 NEAR ITS INTERSECTION WITH WALKER SPRING ROAD. DAMAGE CONSISTED OF HUNDREDS OF SNAPPED AND UPROOTED TREES. THE TORNADO
20:17 UTCTORNADO4 Sse GreenvilleMadison, FLREPORT OF DOWNED POWER LINES AND DEBRIS NEAR SUNDOWN CREEK ROAD AND I-10 ASSOCIATED WITH TDS.
21:26 UTCTSTM WND DMG9 Ssw Live OakSuwannee, FLEMERGENCY MANAGER WAS IN ROUTE TO REPORTS FROM 911 DISPATCH OF DAMAGE TO A CHICKEN HOUSE AND NUMEROUS TREES DOWN ALONG CR252 BETWEEN CR129 AND CR349. TIME ESTIMATED BY RADAR.
21:26 UTCTSTM WND DMG9 Ssw Live OakSuwannee, FLEMERGENCY MANAGER WAS IN ROUTE TO REPORTS FROM 911 DISPATCH OF DAMAGE TO A CHICKEN HOUSE AND NUMEROUS TREES DOWN ALONG CR252 BETWEEN CR129 AND CR349. TIME ESTIMATED BY RADAR.
21:26 UTCTORNADO9 Ssw Live OakSuwannee, FLNWS CONFIRMED AN EF-0 TORNADO WITH 85 MPH WINDS BRIEFLY TOUCHED DOWN NORTH OF CR 252 SOUTH OF LIVE OAK, FL. THIS TORNADO DAMAGED A CHICKEN COOP AND TREES IN THE AREA, ONE LARGE TREE BRANCH FELL ON A HOUSE. PATH LENGTH WA
21:26 UTCTORNADO9 Ssw Live OakSuwannee, FLPRELIMINARY REPORTS FROM AN EMERGENCY MANAGER OF DAMAGE TO SEVERAL CHICKEN HOUSES AND NUMEROUS TREES DOWN INDICATE A POSSIBLE WEAK TORNADO.TIME ESTIMATED BASED ON RADAR.
21:26 UTCTORNADO9 Ssw Live OakSuwannee, FLNWS CONFIRMED AN EF-0 TORNADO WITH 85 MPH WINDS BRIEFLY TOUCHED DOWN NORTH OF CR 252 SOUTH OF LIVE OAK, FL. THIS TORNADO DAMAGED A CHICKEN COOP AND TREES IN THE AREA, ONE LARGE TREE BRANCH FELL ON A HOUSE. PATH LENGTH WA
21:26 UTCTORNADO9 Ssw Live OakSuwannee, FLPRELIMINARY REPORTS FROM AN EMERGENCY MANAGER OF DAMAGE TO SEVERAL CHICKEN HOUSES AND NUMEROUS TREES DOWN INDICATE A POSSIBLE WEAK TORNADO.TIME ESTIMATED BASED ON RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of March 31, 2020

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 319:30 AM CDTEF1George, MS8.250
March 3110:23 AM CDTEF0Montgomery, AL3.3190
March 3110:33 AM CDTEF0Pike, AL0.180
March 3110:34 AM CDTEF0Pike, AL1.680
March 3110:51 AM CDTEF0Pike, AL0.8180
March 3111:34 AM CDTEF2Barbour, AL to GA30.03501$50,000
March 3112:55 PM CDTEF0Walton, FL0.225$2,000
March 314:10 PM EDTEF1Jefferson, FL9.2150$2,000
March 314:33 PM EDTEF0Madison, FL0.150$50,000
March 315:26 PM EDTEF0Suwannee, FL0.8704
March 312:30 PM PDTEF0Benton, WA0.120
March 317:29 PM EDTEF0Saint Johns, FL0.4704

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.